Alert archive / Pennsylvania / Frost Advisories in 2012

Frost Advisory 4, NWS Pittsburgh, PA

September 19, 2012Forest County, Pennsylvania

NWS Pittsburgh, PA issued this frost advisory at Sep 19, 2012, 5:48 PM EDT for Forest County, Pennsylvania. It took effect at Sep 19, 2012, 11:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2012, 5:48 PM EDT (21:48 UTC)
In effect from
Sep 19, 2012, 11:00 PM EDT
Expired
Sep 20, 2012, 8:40 AM EDT
In force
10 hr
Issued by
NWS Pittsburgh, PA

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WWUS71 KPBZ 192148
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT WED SEP 19 2012

...CLEAR AND COLD NIGHT AHEAD...

.SKIES WILL CLEAR FOR THE NIGHT AND WINDS WILL CALM DOWN. THIS
WILL ALLOW TEMPERATURES TO FALL QUICKLY AFTER SUNSET. WIDESPREAD
TEMPERATURES IN THE 30S ARE EXPECTED ACROSS THE AREA
OVERNIGHT...WITH FROST LIKELY UP IN THE NORTHEAST ZONES AS WELL AS
IN THE VALLEYS AROUND THE RIDGES.

PAZ009-200600-
/O.NEW.KPBZ.FR.Y.0004.120920T0300Z-120920T1300Z/
FOREST-
INCLUDING THE CITY OF...TIONESTA
548 PM EDT WED SEP 19 2012

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY. 

* LOCATIONS...ALL LOCATIONS...BUT PARTICULARLY LOWER SPOTS IN THE
  COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE MIDDLE 30S.

* TIMING...OVERNIGHT WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MDZ001-200600-
/O.NEW.KPBZ.FR.Y.0004.120920T0300Z-120920T1300Z/
GARRETT-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE
548 PM EDT WED SEP 19 2012

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM EDT
THURSDAY. 

* LOCATIONS...LOWER SPOTS IN THE COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWER TO MIDDLE 30S IN THE LOWER SPOTS...UPPER
  30S IN THE HIGHER SPOTS.

* TIMING...OVERNIGHT WEDNESDAY NIGHT INTO EARLY THURSDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
3 follow-up statements
323 
WWUS71 KPBZ 200334
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 PM EDT WED SEP 19 2012

...CLEAR AND COLD INTO THE EARLY MORNING...

.CLEAR SKIES AND CALM WINDS WILL ALLOW TEMPERATURES TO FALL
OVERNIGHT. WIDESPREAD TEMPERATURES IN THE 30S ARE
EXPECTED ACROSS THE AREA OVERNIGHT...WITH FROST LIKELY IN THE
NORTHEAST ZONES AS WELL AS IN THE VALLEYS AROUND THE RIDGES.

PAZ009-201145-
/O.CON.KPBZ.FR.Y.0004.000000T0000Z-120920T1300Z/
FOREST-
INCLUDING THE CITY OF...TIONESTA
1134 PM EDT WED SEP 19 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* LOCATIONS...ALL LOCATIONS...BUT PARTICULARLY LOWER SPOTS IN 
  THE COUNTY. 

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE MIDDLE 30S.

* TIMING...UNTIL EARLY THURSDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MDZ001-201145-
/O.CON.KPBZ.FR.Y.0004.000000T0000Z-120920T1300Z/
GARRETT-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE
1134 PM EDT WED SEP 19 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THURSDAY...

* LOCATIONS...LOWER SPOTS IN THE COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWER TO MIDDLE 30S IN THE LOWER SPOTS...UPPER 
  30S IN THE HIGHER SPOTS. 

* TIMING...UNTIL EARLY THURSDAY MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
489 
WWUS71 KPBZ 200744
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 AM EDT THU SEP 20 2012

PAZ009-201300-
/O.CON.KPBZ.FR.Y.0004.000000T0000Z-120920T1300Z/
FOREST-
INCLUDING THE CITY OF...TIONESTA
344 AM EDT THU SEP 20 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...ALL LOCATIONS...BUT PARTICULARLY LOWER SPOTS IN 
  THE COUNTY. 

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...IN THE MID TO UPPER 30S.

* TIMING...UNTIL EARLY THIS MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MDZ001-201300-
/O.CON.KPBZ.FR.Y.0004.000000T0000Z-120920T1300Z/
GARRETT-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE
344 AM EDT THU SEP 20 2012

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* LOCATIONS...LOWER SPOTS IN THE COUNTY.

* HAZARDS...AREAS OF FROST.

* TEMPERATURES...LOWER TO MID 30S IN THE VALLEYS WITH UPPER 30S
  ACROSS THE RIDGES. 

* TIMING...UNTIL EARLY THIS MORNING.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WOODRUM
218 
WWUS71 KPBZ 201240
NPWPBZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PITTSBURGH PA
840 AM EDT THU SEP 20 2012

MDZ001-PAZ009-201345-
/O.CAN.KPBZ.FR.Y.0004.000000T0000Z-120920T1300Z/
GARRETT-FOREST-
INCLUDING THE CITIES OF...OAKLAND MD...GRANTSVILLE...TIONESTA
840 AM EDT THU SEP 20 2012

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS CANCELLED THE
FROST ADVISORY. 

TEMPERATURES HAVE RISEN INTO THE UPPER 30'S TO LOW 40'S THIS
MORNING. PATCHY FROST MAY STILL BE POSSIBLE FOR ANOTHER HOUR OR SO
IN THE MORE SHELTERED VALLEYS.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this frost advisory went out at Sep 19, 2:44 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 19, 2:44 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
244 PM EDT WED SEP 19 2012

.SYNOPSIS...
HIGH PRESSURE WILL MAINTAIN DRY WEATHER UNTIL THE APPROACH OF
ANOTHER STRONG COLD FRONT THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...

CROSSING SFC HIGH UNDER A BROAD TROF ALOFT WL SUPPORT A DRY...BUT
COOL EVE. A STRONG SHRTWV THAT IS DIGGING TWD THE UPR MS VALLEY
IS ALREADY VEERING FLOW ALOFT TO THE SW...HENCE SC DECK THAT
FORMED FM PIT N AND NEWD WL FADE LTR THIS AFTN AND COMPLETELY BY
SUNSET AS TEMPS FALL BLO LOW CONVECTIVE THRESHOLDS.

ALTHOUGH DECOUPLING WL OCCUR QUICKLY THIS EVE IN THE DRY AIRMASS
OVR THE REGION...AS IS EVIDENT WITH DEWPOINTS IN THE UPR 30S IN
MANY LOCATIONS...THINK PRES GRADIENT WL TIGHTEN SUFFICIENTLY AS
THE AFOREMENTIONED SHRTWV AND ASSOCIATELY FRONT MOV ACRS THE WRN
LAKES LTR TNGT. THE RESULTING INITIATION OF A WARM ADVCTN REGIME
AND LGT BNDRY LYR MIXING SHOULD PRECLUDE A TEMP DROP DEEP INTO
THE 30S AND WIDESPREAD FROST FORMATION.

NEVERTHELESS...ANOTHER COLD NGT IS ANTICIPATED AND READINGS WERE
FORECAST ABOUT 10 DEGREES BLO NORMAL USING A GUIDANCE BLEND.
PATCHY FROST WAS INCLUDED FOR SOME AREAS N AND E OF CLARION...AS
WELL AS IN SOME OF THOSE ELEVATED/SHELTERED COLD-PRONE VALLEYS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
THE AFOREMENTIONED CDFNT IS PROJECTED TWD THE UPR OH ON THU...BUT
WITH A LACK OF RAIN-SUPPORTING MSTR. EXPECT AN INCREASE IN CLOUDS
WITH MODERATING TEMPS IN THE WARM ADVCTN IN ADVN OF THE FRONT.

A MUCH STRONGER SYSTEM IS PROGGED TO MOVE THROUGH THE UPPER MIDWEST
FRIDAY. THAT DISTURBANCE WL FURTHER AMPLIFY THE BROAD ERN NORTH
AMERICAN TROF AND WL LIKELY SPAWN SOME SHRA OVR NWRN ZONES BY LATE
AFTN OR EVE. CHC POPS WERE CONTD FOR THE OVRNGT PD AND INTO
SATURDAY AS THE MAIN MID LVL TROF AXIS AND COLD POOL ENCROACH OVR
THE AREA.

MUCH COLDER TEMPS SHOULD BE EXPECTED IN THE WAKE OF THIS PARTICULAR
FRONT...FORECAST WAS CONSTRUCTED WITH A LEAN TWD THE COOLER NAM.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
BLEND OF RECENT NAEFS AND ECMWF ENSEMBLE MODEL OUTPUT SHOW A COLD
UPPER LEVEL TROUGH PASSING EASTWARD THROUGH THE GREAT LAKES AND
UPPER OHIO VALLEY SUNDAY...EXITING EAST MONDAY WITH HIGH PRESSURE
FOLLOWING TUESDAY AND WEDNESDAY.

RESULTING COLD POOL INSTABILITY SUNDAY WILL YIELD AT LEAST
AFTERNOON CLOUDINESS ACROSS MUCH OF THE UPPER OHIO VALLEY SUNDAY
WITH SCATTERED SHOWERS NORTH AND NEAR THE MOUNTAINS.

EXPECT LESS CLOUDS MONDAY WITH FAIRLY CLEAR SKIES TUESDAY AND
WEDNESDAY.

JUDGING FROM NAEFS MEDIAN VALUES AND ECMWF MOS...FORECASTED HIGH
TEMPERATURES TO BE ABOUT 10 DEGREES COLDER THAN NORMAL SUNDAY...THEN
SLOWLY WARMING TO BE NEAR NORMAL WEDNESDAY.

FORECASTED LOW TEMPERATURES TO REMAIN 5 TO 10 DEGREES COLDER THAN
NORMAL EACH MORNING.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
EXPECT VFR THROUGH THURSDAY...DUE TO HIGH PRESSURE SUBSIDENCE WITH
NO MORE THAN DAYTIME SCATTERED CUMULUS CLOUDS.

PATCHES OF RIVER VALLEY FOG CAN FORM EARLY THURSDAY MORNING BUT ITS
TOO DRY TO SPREAD VISIBILITY RESTRICTIONS TO ANY OF THE UPLAND TAF
SITES.

.OUTLOOK /WEDNESDAY NIGHT THROUGH MONDAY/...
EXPECT VFR FRIDAY TO BECOME PUNCTUATED BY RESTRICTIONS FRIDAY
AFTERNOON INTO SUNDAY AFTERNOON DUE TO SHOWERS ASSOCIATED WITH A
COLD FRONTAL PASSAGE FRIDAY NIGHT AND COLD UPPER TROUGH THIS
WEEKEND. EXPECT TREND TOWARD PREVALENT VFR MONDAY AS LAST OF
STRATOCUMULUS CEILINGS LIFT OR DISSIPATE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/11
Hazardous weather outlook, Sep 19, 4:25 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT WED SEP 19 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-200830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
425 AM EDT WED SEP 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Frost Advisories in Pennsylvania, 2012Frost Advisories in Maryland, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.